Mirtazapine Withdrawal Symptoms & Stopping Remeron

Last Updated: December 19, 2019

Authored by Sharon Levy, MD, MPH

Remeron withdrawal is a result of coming off the drug. A person may experience diverse symptoms, the intensity of these symptoms, and their duration, which will be different for every person. There exist two approaches that can help one to come off the drug: a patient can either stop suddenly or taper off Remeron. Notably, many experts consider that coming off mirtazapine successfully is associated with the tapering approach.

Remeron Withdrawal

Remeron withdrawal or discontinuation symptoms occur after a person decides on coming off mirtazapine medication. As many as 20% of patients experience antidepressant discontinuation syndrome after drug withdrawal. The syndrome happens due to the mirtazapine mechanism of action: it changes neurotransmitter levels. Remeron acts like a trigger in this case, and when a person stops taking a drug, the body reacts to these in different symptoms.

Remeron withdrawal symptoms are not life-threatening. However, they make a person feel uncomfortable. Besides, some of the symptoms remind of the signs of depression. For that reason, a medical worker should consult a patient about all the aspects of drug discontinuation, mirtazapine withdrawal peak, and possible outcomes.

woman experiensing Remeron withdrawal symptoms

Remeron Withdrawal Symptoms

Remeron abstinence is associated with diverse symptoms. Some of the most common are as follows:

  • Reduced appetite – Remeron itself favors the appetite increase. Therefore, withdrawal can lead to a poor appetite. As a result, a patient is likely to lose weight considerably.
  • Anxiety – Mirtazapine abstinence often leads to anxiety in patients. The symptom occurs as a result of the alterations of serotonin and norepinephrine neurotransmission. One can also experience irritability. Anxiety will gradually diminish due to drug absence.
  • Lack of concentration – some patients report about poor concentration right after they stop taking Remeron. Feeling hazy, incapable of focusing on different tasks, and experiencing racing thoughts are common for Mirtazapine withdrawal.
  • Crying spells – Remeron abstinence can also result in sudden crying spells due to mood swings. Crying spells may aggravate depression; however, this symptom will subside.
  • Depression – talking about depression, it may worsen during Remeron withdrawal; it may seem to a patient that his or her condition is even more severe. In reality, one’s brain starts to function soberly, causing a chemical imbalance during withdrawal. Keep in mind that some patients also experience suicidal thoughts, panic attacks, hypomania, and mania.
  • Depersonalization – in addition to depression, a patient is likely to experience depersonalization symptoms. The thing is that patients may feel worse than they used to while being on a drug, and they start to panic as they think that they will stay in this ambiguous state of mind.
  • Sleep changes – mirtazapine is often used to enhance sleep. However, Remeron antidepressant withdrawal may undermine one’s healthy sleep regime. Insomnia is also one of the mirtazapine withdrawal symptoms.
  • Other common symptoms include diarrhea, dizziness, fatigue, headaches, heart palpitations, itching, sweating, nausea.

An individual’s medical history and conditions are among the most determining factors affecting the Remeron withdrawal symptoms timeline. It is essential to take into account that one can take some other drugs at the same time, which also impacts on Remeron abstinence timeline. Nevertheless, it is possible to define the approximate time to the event and particular symptoms of Remeron withdrawal. The table below demonstrates a timeline of some common Remeron withdrawal symptoms.

Timeline Withdrawal symptoms
24h Anxiety, dizziness, sleep changes and insomnia, nausea (60 mg dose)
48h Anxiety, irritability, sleep changes and insomnia, nausea and vomiting (60 mg dose), panic attacks (30 mg dose)
4 days Panic attacks
7 days Over talkativeness, poor perception of boundaries, irritability, sleep changes, physical hyperactivity

Mirtazapine Withdrawal: How Long Does It Last?

Users can undergo Remeron withdrawal symptoms depending on their state of health. When patients stop taking an antidepressant, they experience diverse psychological and somatic symptoms. Typically, patients report about the occurrence of some abstinence signs after three days without a drug. However, some of them can feel specific withdrawal symptoms even after one missed dose. If talking about how long will mirtazapine withdrawal lasts, it can extend over weeks.

At the same time, one should take into account the period of taking a drug, whether a person is taking any other medicine at the moment, and if a patient is suffering from other conditions. There are no precise statistics for the time a patient undergoes Remeron abstinence symptoms. The patients must discuss the withdrawal outcomes issue, as well as the time it may last, with a medical specialist.

stopping remeron with a right tappering schedule

How To Wean Off Remeron

There are two ways of weaning off Remeron antidepressant: stopping suddenly and tapering.

Stopping Mirtazapine Suddenly

Whether a patient decides on sudden mirtazapine discontinuation or tapering off it, a patient will experience some withdrawal symptoms. When stopping mirtazapine suddenly, a patient may feel some symptoms within days, according to several randomized controlled trials. In case of an abrupt ending, withdrawal reaction can occur even earlier.

Tapering Off Remeron

Tapering off Remeron requires more time and patience from the side of a patient. The entire process must be supervised by a medical specialist as well. With tapering, a specialist lowers the Remeron dose gradually. Supervised tapering appears to be a more practical approach than sudden stopping Remeron, as it is a less harsh way to stop taking the drug.

Coming Off Mirtazapine Successfully

There are no strict and general recommendations for getting off Remeron. Each case is individual. Nevertheless, Pharmacy Today, an official publication of the American Pharmacists Association, suggests that one should have a proper mirtazapine withdrawal schedule during the tapering period. Thus, if an antidepressant has a shorter half-life, the tapering period will last longer and vice-versa. On average, it will take around 6-8 weeks to minimize the withdrawal symptoms. Every patient should receive the individual discontinuation recommendations for stopping mirtazapine successfully.

Sometimes a person may need to take some supplements as well. Regular exercise, a healthy lifestyle, and breathing techniques can help a patient to come off an antidepressant successfully.

The Importance Of Professional Support

Stopping Remeron requires some time and strict discipline. Considering the nature of symptoms, patients may feel afflicted and disappointed. For that reason, one must receive a complex therapy and help from the professional who will aid in overcoming the withdrawal period. Moreover, if the symptoms are harsh or in case of drug misuse, patients should consider the professional help of drug rehab centers. These facilities offer various types of substance abuse prevention and treatment options to meet the individual needs of each patient.


Page Sources

  1. Warner CH1, Bobo W, Warner C, Reid S, Rachal J. Antidepressant discontinuation syndrome. American Family Physician. 2006; 74(3): 449-56. https://www.ncbi.nlm.nih.gov/pubmed/16913164?dopt=Abstract.
  2. Going off antidepressants. Harvard Health Publishing. 2018. https://www.health.harvard.edu/diseases-and-conditions/going-off-antidepressants.
  3. Cosci F. Withdrawal symptoms after discontinuation of a noradrenergic and specific serotonergic antidepressant: A case report and review of the literature. Personalized Medicine in Psychiatry. 2017; 1-2: 81-84. https://www.personalizedmedpsych.com/article/S2468-1717(16)30009-6/fulltext.
  4. Mirtazapine (Remeron). National Alliance on Mental Illness. 2018. https://www.nami.org/Learn-More/Treatment/Mental-Health-Medications/Types-of-Medication/Mirtazapine-(Remeron).
  5. Maria G. Tanzi. Stopping antidepressants: Clinical considerations. Pharmacy Today. 2016. 22(5): 38-39. https://www.pharmacytoday.org/article/S1042-0991(16)30172-4/fulltext.

Published on: November 25th, 2019

Updated on: December 19th, 2019

About Author

Sharon Levy, MD, MPH

After successful graduation from Boston University, MA, Sharon gained a Master’s degree in Public Health. Since then, Sharon devoted herself entirely to the medical niche. Sharon Levy is also a certified addiction recovery coach.

Comments

Leave a comment

  • Hi been on mirtazpine 12 years weaning off very slowly liquid but my nerves in my legs throbbing tingling sensation sensitive also vibrations back head
  • Sirena Garrido
    I’ve been tampering the Remeron like 1/3 every 2 weeks at the beginning was horrible but now the itchy all over my body, the uncontrollable movement of my legs specially at night it’s getting to me but I know I have to stop this medication because it’s making me sick physically and I have to recuperate myself for my well-being
  • Ryan
    I’ve been off mirtanza for roughly two weeks. For the last 3 days I’ve been experiencing itching all over my body which seems to worsen at night